Lightning, Gibson
- When
- August 22, 12:00 PM CST to 12:15 PM CST
- Where
- Gibson County, Trenton
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.980, -88.930
Several tornado sirens were damaged by lightning strikes in Gibson County.
Numerous thunderstorms moved across West Tennessee during the afternoon hours of August 21st. Several tornado sirens were damaged in Gibson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Numerous thunderstorms moved across West Tennessee during the afternoon hours of August 21st. Several tornado sirens were damaged in Gibson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 11:30 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1230 PM CDT Sat Aug 22 2020 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 1021 AM CDT Sat Aug 22 2020/ UPDATE... Morning fog continues to lift across the Mid-South. Meanwhile, a weak upper level low pressure system remains over West Tennessee and North Mississippi this morning. Shower and thunderstorm development is expected this afternoon across these areas as the upper low interacts with daytime heating. However, the latest CAM models are indicating there might not be as much coverage as previously thought. This might be due to the abundance of cloud cover that is occurring from the fog lifting across Tennessee River Valley. The clouds may limit heating preventing development later this afternoon. Will continue to monitor, but may need to make some adjustments to POPS for this afternoon. For now current forecast looks good. KRM DISCUSSION... /issued 322 AM CDT Sat Aug 22 2020/ Quite a bit of fog has developed overnight across the Midsouth. We have seen numerous reports of visibility below one quarter of a mile. Temperatures and dew points are in the middle to upper 60s, likely within a degree of expected morning lows. Fog should dissipate by mid morning revealing clear to partly skies along and West of the Mississippi River, with much cloudier conditions farther East, especially near the Alabama state line and Tennessee River. Clouds should erode to the East with time during the day today. The persistent trough and upper level low are our main weather factors through the weekend. This feature should gradually deamplify as it shifts slightly farther East. Rain and thunderstorms should be fairly numerous across West Tennessee and North Mississippi with diminishing coverage farther West. If we see any precipitation at all Sunday it would likely be near the Tennessee River. Temperatures should trend warmer today and tomorrow with much of the Midsouth high temperatures returning to around 90 degrees Sunday. Early next week, we will be in a very weak flow regime, between the Bermuda high off the Southeast Coast and a strong Ridge over the 4 corners area. We may see a few diurnally driven showers and thunderstorms in North Mississippi Monday and Tuesday afternoon, but most of the Midsouth will remain dry. High temperatures through Midweek should remain around 90 degrees. Wednesday and beyond, our forecast becomes highly dependent on the two Tropical systems that are expected to approach the Gulf Coast Tuesday and Wednesday afternoons. Wednesday could be dry as the result of subsidence beyond the outskirts of Tropical System Laura. However, that could certainly change depending on its strength and track. For now we will advertise 20-50 pops Wednesday through Saturday with the expectation that Laura will move onshore near the Texas/Louisiana state line Wednesday afternoon, then track across Arkansas into Southeast Missouri Thursday, Friday into next weekend. This would put the Midsouth on the East side of the track, perhaps resulting in significant rainfall. The chance of significant wind over the Midsouth from Laura looks minimal at this time. 30 && .AVIATION... Weakening upper low situated over Middle TN attm. Low clouds are breaking up and SHRAs are developing near the TN River. Expect SHRA/TSRA development to be less widespread today and remain further east. The chance of a TS in the vicinity of KMKL/KTUP appears low enough to go with VCSH this afternoon. Expect activity to remain east of KJBR/KMEM. Clearing skies and light winds should lead to more fog tonight though probably not as widespread as this morning. Best chances for IFR or lower vsbys will be along the TN River where SHRAs occur today. Winds will be light through the period. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 941 AM CDT Sat Aug 22 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-231645- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 941 AM CDT Sat Aug 22 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Remnants of Tropical Storm Laura could impact the Mid-South Thursday into Friday next week. The system would bring an abundance of tropical moisture across the region which may lead to areas of heavy rainfall. Where heavy rainfall does occur, localized flash flooding would be possible. Stay tuned to the latest forecasts over the weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
The Memphis radar (KNQA), 111 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
1 lightning. Local standard time, as filed.
Several tornado sirens were damaged by lightning strikes in Gibson County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923092.